North Carolina, 2015

Ice Storm in North Carolina, February 16 to 17, 2015

February 16 to 17, 2015 · NWS MHX · 10 events in 10 counties and zones

An arctic air mass ridging into Eastern NC supplying cold air, in conjunction with low pressure riding northeastward and just off the coastline, combined to produce a wintry mix of precipitation across the area. Precipitation fell as mix of sleet, snow, and freezing rain along and north of the highway 264 corridor, and mainly freezing rain south of that line.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

An arctic air mass ridging into Eastern NC supplying cold air, in conjunction with low pressure riding northeastward and just off the coastline, combined to produce a wintry mix of precipitation across the area. Precipitation fell as mix of sleet, snow, and freezing rain along and north of the highway 264 corridor, and mainly freezing rain south of that line. Only the Crystal Coast of Carteret and southern Onslow County as well as the Southern Outer Banks escaped the wintry precipitation. Freezing rain accretion of a quarter to half an inch was fairly common across the affected areas, with trees and powerlines being downed by the weight of the ice.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Feb 16, 5:07 PM EST, 53 minutes earlier.

Area forecast discussion, Feb 16, 5:07 PM EST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
507 PM EST MON FEB 16 2015

.SYNOPSIS...
LOW PRESSURE WILL APPROACH FROM THE SOUTHWEST THIS EVENING WITH A
WARM FRONT MOVING IN ALONG THE COAST. THE LOW WILL MOVE ACROSS
NEAR THE COAST OVERNIGHT THEN QUICKLY TO THE NORTHEAST TUESDAY.
ANOTHER ARCTIC COLD FRONT WILL CROSS THE AREA WEDNESDAY FOLLOWED
BY EXTREMELY COLD HIGH PRESSURE THURSDAY AND FRIDAY. A WARM FRONT
WILL LIFT NORTH ON SATURDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 300 PM MONDAY...PER 2 PM UPDATE...MAIN CHANGE WITH THIS
FCST PACKAGE WAS TO INCREASE FREEZING RAIN ACCUMULATION OVER NW
1/3 OF AREA AND UPGRADED ADVSRY FOR WARNING WITH ACCUM 1/4 TO 1/2
INCH POSSIBLE. ALSO ADDED THREAT OF LIGHT SNOW/FREEZING RAIN ACCUM
ALONG COAST THIS EVENING AND ADDED ADVSRY FOR CARTERET AND OUTER
BANKS HYDE UNTIL MIDNIGHT.

LEANED TO GFS THIS PACKAGE AS ECMWF CONTINUES TO LOOK TOO FAR
INLAND WITH SFC LOW TRACK AND NAM IS SLIGHTLY E-SE OF GFS. VERY
COLD AND DRY AIR MASS WILL LIKELY LEAD TO SOME IN SITU DAMMING
INLAND SECTIONS...THUS LOW TRACK ALONG COAST PREFERRED. THIS WILL
LIMIT WARM FRONT PUSH INLAND AND ALLOW FOR MORE FREEZING RAIN
ACCUM INLAND. STILL EXPECT PCPN BEGINNING AS SNOW AND SLEET THIS
EVENING...THEN TRANSITIONING TO MAINLY FREEZING RAIN LATE EVENING
AND OVERNIGHT WITH CHANGE TO RAIN SOUTHEAST OF MAINLY OREGON
INLET...NEW BERN...KENANSVILLE LINE.

MIN TEMPS EXPECTED THIS EVENING...WITH SOME WARMING OVERNIGHT.

&&

.SHORT TERM /TUESDAY/...
AS OF 300 PM MONDAY...FOLLOWING GFS...KEPT TEMPS ONLY AROUND 32
INLAND WITH COLD AIR AND THREAT OF FREEZING DRIZZLE SPREADING BACK
TOWARD COAST LATE MORNING AND AFTN. THUS EXTENDED ADVSY/WARNING
UNTIL 4 PM. HAVE NO POPS/WX AFTER 4 PM BUT LATER SHIFTS MAY NEED
TO EXTEND THREAT OF FREEZING DRIZZLE.

KEPT LIKELY POPS FOR FREEZING RAIN OVER FAR NW SECTIONS IN MORNING
WITH ALL RAIN SE OF THERE...WITH FREEZING RAIN SPREADING FARTHER
SE LATE MORNING BUT MAIN PCPN THREAT DIMINISHING IN AFTN.

MAX TEMPS LIKELY IN MORNING WITH COLDER AIR SPREADING BACK TOWARD
COAST DURING THE AFTN AS LOW MOVES OUT TO NE. LITTLE CLEARING
EXPECTED UNTIL LATE AFTN WITH LINGERING LOW LVL MSTR UNDER
INVERSION.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
AS OF 4 PM MON...MAIN STORY FOR THE LONG TERM WILL BE
THE EXTREMELY COLD AIRMASS MID TO LATE WEEK WITH PROBABLE RECORD LOW
TEMPS (SEE RECORD LOW TABLE BELOW)...ALONG WITH SMALL CHANCES FOR
LIGHT SNOW EARLY IN THE PERIOD THEN A WARMING TREND WITH RAIN
CHANCES FOR THE WEEKEND.

GRADUAL CAA ON TUE NIGHT AS THICKNESSES FALL FROM WEST TO EAST
PROLONGING THE BLACK ICE POTENTIAL AS LOWS DROP WELL INTO THE 20S
FOR MOST AREAS. ALSO...SOME INDICATION THAT MID LEVEL MOISTURE
CAUSED BY A WEAK WAVE ALOFT COULD BRING SOME LIGHT SNOW TO THE
IMMEDIATE COAST. SREF PROBS AS WELL AS ECMENS MOS GUID INDICATE A
LOW CHANCE DESPITE DETERMINISTIC SHORT TERM MODEL OUTPUT BEING
MAINLY DRY. ANY ACCUM SHOULD BE VERY LIGHT IF AT ALL.

FOR WEDNESDAY...A FEW LINGERING LIGHT SNOW SHOWERS POSSIBLE ACROSS
THE FAR EAST OTHERWISE PARTLY TO MOSTLY CLOUDY SKIES AND LOW LEVEL
THICKNESSES INDICATIVE OF HIGH TEMPS IN THE UPPER 30S TO LOWER 40S.
WEDNESDAY NIGHT...AFOREMENTIONED TROUGH DEEPENS ACROSS EASTERN CONUS
WITH STRONG CAA COMMENCING LATE. STRONG DIVERGENCE ALOFT COULD SPELL
FOR SOME SCT SNOW SHOWERS ACROSS THE AREA...THOUGH AGAIN ANY ACCUM
WILL BE MINIMAL. BIG STORY WILL BE THE VERY COLD TEMPS FILTERING
INTO E NC AS -15 TO -20C AT 850 MB EXPECTED BY 12Z THUR. LOW TEMPS
WILL RANGE FROM THE LOW TEENS INLAND TO THE UPPER TEENS OUTER BANKS.
COUPLED WITH GUSTY NW WINDS IN THE 15 TO 20 MPH RANGE (30-35 MPH
OBX) WIND CHILLS WILL PLUMMET INTO THE 0 TO 10 DEGREE RANGE.

THURSDAY...THE HEART OF THE ARCTIC AIR MASS WILL BE OVERHEAD WITH
850 MB TEMPS AOB -20 DEGREE C. LOW LEVEL THICKNESSES IN THE 1220-
1230 M RANGE INDICATIVE OF HIGHS STRUGGLING INTO THE 20S AND WIND
CHILLS NOT MAKING IT OUT OF THE SINGLE DIGITS DURING THE AFTERNOON
WITH CONTINUED GUSTY NW WINDS. IN FACT... A LOOK AT REANALYSIS DATA
FROM THE NAEFS AND GEFS SUGGEST RECORD LOW THICKNESS AND TEMPERATURE
VALS FOR MID FEB AND WILL SEE PROBABLE RECORD LOW MAX'S AND RECORD
LOW MIN'S...ESP FOR THUR NIGHT WITH ARCTIC HIGH OVERHEAD. LOWS WILL
LIKELY DROP INTO THE SINGLE DIGITS INLAND TO MID TEENS ON THE OBX.
WINDS WILL BE LIGHTER THAN ON WED NIGHT BUT ENOUGH OF A FACTOR TO
DROP WIND CHILLS IN THE 0 TO -5 DEGREE RANGE...AND WIND CHILL
ADVISORIES WOULD BE NEEDED IF THIS VERIFIES.

ANOTHER COLD DAY WITH HIGHS IN THE 20S ONCE AGAIN FOR FRIDAY WITH
HIGH PRES SLOW TO MOVE EAST AND OFF THE COAST. INCREASING CLOUDS
EXPECTED FRI NIGHT SO TEMP FORECAST IS TRICKY. IF THICKENING CLOUDS
HOLD OFF UNTIL LATER IN THE NIGHT...ADVERTISED LOWS IN THE MID TEENS
TO LOW 20S WOULD BE A BIT TOO WARM. IF CLOUDS MOVE IN QUICKER...THE
LOW TEMPS WOULD BE A BIT HIGHER.

WARM FRONT LIFTS NORTH ON SAT WITH SMALL CHANCES OF PRECIP...PERHAPS
BEGINNING AS A PERIOD OF LIGHT SNOW OR SN/RA MIX...BEFORE CHANGING
TO RAIN AS WARM AIR ADVECTION STRENGTHENS IN THE AFTERNOON.

DIFFERENCES IN DETERMINISTIC GFS/ECM/GEM ON HOW FAR NORTH WARM FRONT
RETREATS ON SUNDAY...WITH GFS INDICATING FRONT PUSHING BACK SOUTH
WITH NORTHERLY WINDS DEVELOPING...WHILE ECMWF CONTINUES TO HAVE E NC
IN WARM SECTOR. CONTINUED PREVIOUS FCST AND WPC/ECMWF FORECAST WITH
SOUTHERLY WINDS AND HIGHS CLIMBING INTO THE 50S TO NEAR 60. CHANCES
OF RAIN WILL CONTINUE...WITH BEST CHANCES TO THE NORTH CLOSER TO THE
WARM FRONT.

COLD FRONT WILL APPROACH FROM THE WEST EARLY NEXT WEEK...THOUGH
LARGE DIFFERENCES IN TIMING AND STRENGTH OF THE FRONT AND WHETHER OR
NOT IT WILL PUSH ALL THE WAY THROUGH THE AREA...SO PRECIP CHANCES
WILL CONTINUE BEYOND SUNDAY.

&&

.AVIATION /22Z MONDAY THROUGH SATURDAY/...
SHORT TERM /THROUGH TONIGHT/...
AS OF 145 PM MON...VFR CONDITIONS CONTINUE THROUGH THE REMAINDER
OF THE AFTERNOON WITH CIGS GRADUALLY LOWERING FROM 6K FT.
CONDITIONS ARE EXPECTED TO QUICKLY DETERIORATE TO IFR OR BELOW
THIS EVENING AS LOW PRESSURE SYSTEM APPROACHES AND ASSOC PRECIP
OVERSPREADS THE AREA. CIGS AT OR BELOW IFR ARE EXPECTED TO PERSIST
THROUGH THE REST OF THE TAF PERIOD. WITH A VERY COLD AIRMASS IN
PLACE... EXPECT A WINTRY MIX OF SLEET AND SNOW AT THE ONSET THIS
EVENING BUT WILL TRANSITION TO MAINLY FREEZING RAIN MID TO LATE
EVENING. COASTAL TAF SITES...EWN AND OAJ ARE EXPECTED TO
TRANSISTION TO JUST RAIN AROUND MIDNIGHT AS RELATIVELY WARMER AIR
MOVES JUST INLAND FROM THE COAST AHEAD OF THE LOW PRES
SYSTEM...HOWEVER WESTERN TERMINALS...ISO AND PGV...ARE EXPECTED TO
SEE FREEZING RAIN PERSIST THROUGH THE OVERNIGHT AND INTO TUESDAY
MORNING AS THEY REMAIN ON THE COLD SIDE OF THE LOW. PRECIP TAPERS
OFF LATE TUES MORNING BUT COULD SEE FREEZING DRIZZLE PERSIST
INLAND AND RETURN TO COASTAL AREAS THROUGH THE AFTERNOON WITH NW
FLOW USHERING BELOW FREEZING TEMPS ACROSS MUCH OF EASTERN NC. IN
ADDITION TO THE WINTRY PRECIP GUSTY WINDS AROUND 20-25 KT WILL BE
POSSIBLE LATE TONIGHT AS THE RAPIDLY DEEPENING LOW MOVES ACROSS
THE AREA. THE ICY CONDITIONS AND WIND WILL BRING VERY HAZARDOUS
TRAVEL CONDITIONS THROUGH MUCH OF THE TAF PERIOD WITH THE
POTENTIAL FOR POWER OUTAGES AS WELL...ESPECIALLY INLAND WHERE
FREEZING RAIN PERSISTS THE LONGEST.

LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
AS OF 4 PM MONDAY...MAINLY VFR THROUGH THE LONG TERM AS ARCTIC
HIGH PRES WILL BE IN CONTROL...THOUGH GUSTY NW WINDS ARE EXPECTED
WED NIGHT INTO THURSDAY. A FEW SNOW SHOWERS ARE POSSIBLE ON
TUESDAY EVENING ACROSS THE TERMINALS AHEAD OF THE ARCTIC SURGE.

&&

.MARINE...
SHORT TERM /THROUGH TUESDAY/...
AS OF 300 PM MONDAY...LOW EXPECTED TO TRACK ACROSS WATERS SW TO NE
OVERNIGHT AND THEN MOVE QUICKLY NE ON TUESDAY. GUSTS TO 35 KT
EXPECTED SRN AND CENTRAL WATERS OVERNIGHT INTO TUE MORNING WITH
SCA WINDS FOR PAMLICO SOUND AND N OF OREGON INLET BEHIND LOW LATE
MORNING TUE INTO TUE AFTN.

SEAS EXPECTED TO BUILD QUICKLY TO 7-13 FEET LATE TONIGHT WITH
INCREASING S-SW WINDS...THEN SLOWLY SUBSIDE ON TUESDAY.

LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
AS OF 4 PM MONDAY...NW TO N WINDS EXPECTED TUE NIGHT BEHIND
DEPARTING LOW THOUGH SHOULD REMAIN IN THE 15-20 KT RANGE. SEAS
WILL LINGER ABOVE 6 FT OUTER CENTRAL WATERS DUE TO LONG PERIOD
NORTHERLY SWELL CONTINUING. WINDS BECOME NW AND INCREASE TO SCA
WEDNESDAY NIGHT DUE TO STRONG CAA. THE GUSTY WINDS WILL CONTINUE
INTO THUR...WITH SEAS EXPECTED IN THE 4 TO 7 FOOT RANGE...HIGHEST
OUTER WATERS. WINDS WILL FINALLY DIMINISH BELOW SCA RANGE ON FRI
THOUGH SOME LINGERING HIGH SEAS MAY PERSIST DUE TO THE LONG
PERIODICITY.

&&

.CLIMATE...
THE FOLLOWING ARE RECORD LOWS FOR SELECT CLIMATE LOCATIONS ON
THURSDAY FEBRUARY 19 AND FRIDAY FEBRUARY 20 AS EXTREMELY COLD
ARCTIC HIGH PRES BUILDS IN.

THURSDAY FEB 19...

NEW BERN........16 IN 1958
CAPE HATTERAS...18 IN 1958
GREENVILLE......14 IN 1958
MOREHEAD CITY...17 IN 1958
KINSTON.........12 IN 1902
JACKSONVILLE....20 IN 1973

FRIDAY FEB 20...

NEW BERN........20 IN 1959
CAPE HATTERAS...21 IN 1993
GREENVILLE......17 IN 1979
MOREHEAD CITY...20 IN 1968
KINSTON.........17 IN 1941
JACKSONVILLE....21 IN 1958

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...WINTER WEATHER ADVISORY UNTIL 4 PM EST TUESDAY FOR NCZ046-047-
     081-090-092>094-098-103.
     WINTER STORM WARNING UNTIL 4 PM EST TUESDAY FOR NCZ029-044-045-
     079-080-091.
     WINTER WEATHER ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR NCZ095-
     104.
MARINE...SMALL CRAFT ADVISORY FROM 9 AM TO 5 PM EST TUESDAY FOR AMZ135.
     WINTER WEATHER ADVISORY UNTIL 4 PM EST TUESDAY FOR AMZ131.
     SMALL CRAFT ADVISORY FROM 9 AM TUESDAY TO 1 AM EST WEDNESDAY
     FOR AMZ150.
     GALE WARNING FROM MIDNIGHT TONIGHT TO 10 AM EST TUESDAY FOR
     AMZ152-154-156-158.

&&

SYNOPSIS...JBM
NEAR TERM...JBM
SHORT TERM...JBM
LONG TERM...TL
AVIATION...SK/TL
MARINE...JBM/TL
CLIMATE...TL
Hazardous weather outlook, Feb 16, 2:35 PM EST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
235 PM EST MON FEB 16 2015

NCZ046-047-081-090-092>094-098-171945-
TYRRELL-MAINLAND DARE-MAINLAND HYDE-DUPLIN-JONES-CRAVEN-PAMLICO-
ONSLOW-
235 PM EST MON FEB 16 2015

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

A LOW PRESSURE SYSTEM WILL IMPACT THE REGION THIS EVENING INTO
EARLY TUESDAY AFTERNOON...BRINGING THE THREAT OF WINTRY
PRECIPITATION. PRECIPITATION IS EXPECTED TO BEGIN AS A MIX OF
LIGHT SNOW AND SLEET THIS EVENING...THEN TRANSITION TO FREEZING
RAIN. LIGHT SNOW AND SLEET ACCUMULATIONS POSSIBLE THIS
EVENING...WITH A TENTH TO TWO TENTHS OF AN INCH OF ICE
ACCUMULATION POSSIBLE TONIGHT INTO EARLY TUESDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

BITTERLY COLD WIND CHILL INDICES ARE EXPECTED WEDNESDAY NIGHT AND
EARLY THURSDAY...AND THURSDAY NIGHT AND EARLY FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ029-044-045-079-080-091-171945-
MARTIN-PITT-WASHINGTON-GREENE-BEAUFORT-LENOIR-
235 PM EST MON FEB 16 2015

...WINTER STORM WARNING IN EFFECT UNTIL 4 PM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

A LOW PRESSURE SYSTEM WILL IMPACT THE REGION THIS EVENING INTO
EARLY TUESDAY AFTERNOON...BRINGING THE THREAT OF WINTRY
PRECIPITATION. PRECIPITATION IS EXPECTED TO BEGIN AS A MIX OF
LIGHT SNOW AND SLEET THIS EVENING...THEN TRANSITION TO FREEZING
RAIN. LIGHT SNOW AND SLEET ACCUMULATIONS POSSIBLE THIS
EVENING...WITH A QUARTER TENTH TO A HALF INCH OF ICE ACCUMULATION
POSSIBLE TONIGHT INTO EARLY TUESDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

BITTERLY COLD WIND CHILL INDICES ARE EXPECTED WEDNESDAY NIGHT AND
EARLY THURSDAY...AND THURSDAY NIGHT AND EARLY FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ103-171945-
OUTER BANKS DARE-
235 PM EST MON FEB 16 2015

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

A LOW PRESSURE SYSTEM WILL IMPACT THE REGION THIS EVENING INTO
EARLY TUESDAY...BRINGING THE THREAT OF WINTRY PRECIPITATION.
PRECIPITATION IS EXPECTED TO BEGIN AS A MIX OF LIGHT SNOW AND
SLEET THIS EVENING...THEN TRANSITION TO FREEZING RAIN AND RAIN.
THE THREAT OF FREEZING RAIN WILL BE MAINLY CONFINED TO AREAS
NORTH OF OREGON INLET...AND COULD CONTINUE INTO EARLY TUESDAY
MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

BITTERLY COLD WIND CHILL INDICES ARE EXPECTED WEDNESDAY NIGHT AND
EARLY THURSDAY...AND THURSDAY NIGHT AND EARLY FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ095-104-171945-
CARTERET-OUTER BANKS HYDE-
235 PM EST MON FEB 16 2015

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO
MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

A LOW PRESSURE SYSTEM WILL IMPACT THE REGION THIS EVENING INTO
EARLY TUESDAY...BRINGING THE THREAT OF WINTRY PRECIPITATION.
PRECIPITATION IS EXPECTED TO BEGIN AS A MIX OF LIGHT SNOW AND
RAIN THIS EVENING...WITH SOME LIGHT FREEZING RAIN ACCUMULATION
POSSIBLE EARLY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

BITTERLY COLD WIND CHILL INDICES ARE EXPECTED WEDNESDAY NIGHT AND
EARLY THURSDAY...AND THURSDAY NIGHT AND EARLY FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 ice storm. Local standard time, as filed.

Ice Storm, Beaufort

When
February 16, 6:00 PM EST to February 17, 11:00 AM EST
Where
Beaufort forecast zone
Reported by
Emergency Manager
Coordinates
35.486, -76.845 (the zone’s center; the record gives no point)

A quarter inch of freezing rain was measured.

Ice Storm, Greene

When
February 16, 6:00 PM EST to February 17, 9:00 AM EST
Where
Greene forecast zone
Reported by
Emergency Manager
Coordinates
35.485, -77.676 (the zone’s center; the record gives no point)

A quarter of an inch of freezing rain was measured.

Ice Storm, Martin

When
February 16, 6:00 PM EST to February 17, 9:00 AM EST
Where
Martin forecast zone
Reported by
Emergency Manager
Coordinates
35.842, -77.107 (the zone’s center; the record gives no point)

One third of an inch of freezing rain was measured, along with a mix of snow and sleet measuring around an inch. Roads very slippery with local power outages reported due to falling tree limbs on power lines.

Ice Storm, Washington

When
February 16, 6:00 PM EST to February 17, 10:00 AM EST
Where
Washington forecast zone
Reported by
Emergency Manager
Coordinates
35.839, -76.569 (the zone’s center; the record gives no point)

A quarter inch of freezing rain measured. Local power outages reported. Roads very slippery.

Ice Storm, Pitt

When
February 16, 6:00 PM EST to February 17, 9:00 AM EST
Where
Pitt forecast zone
Reported by
Emergency Manager
Coordinates
35.594, -77.375 (the zone’s center; the record gives no point)

A quarter inch of freezing rain observed with sleet and snow also observed.

Ice Storm, Lenoir

When
February 16, 8:00 PM EST to February 17, 10:00 AM EST
Where
Lenoir forecast zone
Reported by
Emergency Manager
Coordinates
35.239, -77.641 (the zone’s center; the record gives no point)

A quarter to a half inch of freezing rain measured. Road conditions were very icy along with power outages throughout the county.

Ice Storm, Onslow

When
February 16, 8:00 PM EST to February 17, 11:00 AM EST
Where
Onslow forecast zone
Reported by
Emergency Manager

A quarter inch of freezing rain observed across the northwestern part of the county. Some tree limbs were brought down by the weight of the ice.

Ice Storm, Craven

When
February 16, 9:00 PM EST to February 17, 11:00 AM EST
Where
Craven forecast zone
Reported by
Emergency Manager

A quarter inch of freezing rain was measured. Widespread freezing rain in the northern part of the county with trees and power lines down.

Ice Storm, Duplin

When
February 16, 9:00 PM EST to February 17, 7:00 AM EST
Where
Duplin forecast zone
Reported by
Emergency Manager
Coordinates
34.936, -77.933 (the zone’s center; the record gives no point)

One third of an inch of freezing rain was measured. Some trees and limbs brought down by the weight of the ice. Local power outages reported.

Ice Storm, Jones

When
February 16, 9:00 PM EST to February 17, 11:00 AM EST
Where
Jones forecast zone
Reported by
Emergency Manager
Coordinates
35.022, -77.355 (the zone’s center; the record gives no point)

One third of an inch of freezing rain was measured. A few trees and limbs downed with power outages reported.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2015Every state in 2015This day in weather historyWarnings in North Carolina, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 552859, 552864, 552867, 552868, 552869, 552865, 552870, 552861, 552863, 552866.